MAUDE Adverse Event Report: DENTSPLY LLC AUTOMATE TOOL REFILL; INSTRUMENTS, DENTAL HAND

DENTSPLY LLC AUTOMATE TOOL REFILL; INSTRUMENTS, DENTAL HAND
Catalog Number 663100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
While no serious injury resulted in this event, if this malfunction recurred, it could cause or contribute to a serious injury or require medical or surgical intervention to preclude such.This event, therefore, is reportable per 21cfr part 803.The device is available for evaluation, though has not been returned as of this report.Evaluation results will be submitted as they become available.
 
Event or Problem Description
In this event it is reported that a automate tool refill broke during use.No injury occurred.
 
Additional Manufacturer Narrative
Investigation result: return.5-5-2025: returned product 1 automate iii tightening device with a flexshaft assembly date coded 0924 without original packaging.The flexshaft assembly exhibited evidence of coil deformation/weld failure resulting in the flexshaft assembly to no longer function properly.The retuned automate iii tightening device was inspected and tested using standard testing protocol.The tests included a functional test, which is to use the tool to tighten a matrix band around a tooth model, and a visual inspection for abnormalities.The returned device was observed to have the set screw which controls the torque on the handle to have been tampered/tightened causing the handle to exceed the 8 ¿ 9 ozf-in requirement (as found 18 ozf-in) resulting in flexshafts used for testing to break/fail.By tightening the set-screw after preset during manufacturing, the torque setting will exceed the flexshaft assembly capabilities which will result in the flexshafts breaking.The returned product set screws were relieved to return to 9 ozf-in using a calibrated torque watch and then the functional test was conducted and met specifications and all form/fit/function as per 0290-wi-7.5-42-05 section 5.4 and 0290-ip-7.5-42-05 inspection point #3.The complaint is not substantiated as the customer has tampered with the product resulting in the product non-conformance.This tampering with the automate iii tightening device is the direct root cause for the customers repeat issues with flexshaft assemblies.(nwv).Retain 5-5-2025: retains for item# 20780 batch# 08811097 are not available for review as the product is expensive to manufacture and is not cost efficient to hold a retain for each batch produced.(nwv) dhr 5-5-2025: dhr for item# 663100 lot# 08968397 has been pulled, reviewed, and attached to this case.Dhr review did not indicate any issues during the automate tool refill packaging work order with all inspections completed and deemed acceptable by the operator(s) and quality per 0290-wi-7.5-22-02.Item# 20780 batch# 08811094 is the atuomate iii assy production work order which was utilized to package item# 62422602 lot# 08811097.Dhr for item# 20780 batch# 08811097 has also been pulled, reviewed, and attached to this case.Dhr review did not indicate any issues during assembly of the automate iii tightening device, with all inspections performed by and deemed acceptable by the operator(s) and quality as per 0290-wi-7.5-42-05 & 0290-ip-7.5-42-05.(nwv).

Brand Name
AUTOMATE TOOL REFILL
Common Device Name
INSTRUMENTS, DENTAL HAND
Manufacturer (Section D)
DENTSPLY LLC
38 west clarke avenue
milford DE 19963
Manufacturer (Section G)
DENTSPLY LLC
38 west clarke avenue
milford DE 19963
Manufacturer Contact
dan eagar
221 west philadelphia st.
york, PA 17401
7178457511
MDR Report Key21559093
Report Number2515379-2025-00002
Device Sequence Number18542196
Product Code DZN
UDI-Device IdentifierD0026631001
UDI-PublicD0026631001
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Dentist
Type of Report Initial,Followup
Report Date (Section B) 05/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number663100
Device Lot NumberNOT AVAILABLE
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date03/07/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/07/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/10/2025
Supplement Report FDA Received Date05/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Usage of Device A
Patient Sequence Number1
Patient SexUnknown